Mississippi, 2021

Drought in Mississippi, December 1 to 31, 2021

December 1 to 31, 2021 · NWS JAN · 2 events in 2 counties and zones

S Drought Monitor beginning in December. Rainfall through the Autumn ranged from around 25 to 50 percent of normal across the affected region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The far western portion of Mississippi along the Mississippi River experienced Severe Drought (D2) conditions as depicted on the U.S Drought Monitor beginning in December. Rainfall through the Autumn ranged from around 25 to 50 percent of normal across the affected region. This dryness extended into December, in addition to above normal temperatures across the region. The combination resulted in depleted soil moisture conditions and reduced flows on local streams, and rivers. Impacts to agriculture were minimal during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 30, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Nov 30, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1139 PM CST Tue Nov 30 2021

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
VFR conditions will prevail through the forecast period. There
were scattered to broken high clouds across the area and ceilings
were expected to remain well above 3KFT. There should be some
clearing overnight and some patchy fog around, not anticipating
much if any development at forecast sites. Winds are expected to
increase around mid morning with some gusts possible across the
region. For now, gusts were mainly expected north and west in the
afternoon before tapering off.
&&

.DISCUSSION...

Rest of tonight...

Quiet night as high pressure & dry air favor a chilly night. Sfc
high is situated over SE & Appalachians, while trough axis lingers
over TX Panhandle/Red River, per GOES-E water vapor. Stronger
upper jet is situated over the Intermountain W & is progged to
swing SE into the Plains overnight. With lead & weaker trough
axis progged to move in, increasing ascent & associated high
cloudiness is possible after midnight. Otherwise, with broad
subsidence & dry air, efficient rad cooling is possible. With
temps falling quicker than previously anticipated, cut guid
hourly temp trends & leaned towards persistence from yesterday.
Lowered low temps a couple of degrees in spots. Updates are out.
/DC/

Prior discussion below:

Tonight and Wednesday...High pressure at the surface will continue
to slide east of the forecast area through Wednesday.  The resulting
southwest flow across the region will continue to promote a warming
trend across the CWA in the process.  A weak disturbance will
traverse the CWA late tonight into Wednesday.  While quiet weather
will continue, an increase in mainly high clouds will be noted
across the forecast area during its passage.

Lows tonight will again be a little warmer than those from the past
couple of nights.  With the aforementioned high clouds increasing
this evening and overnight, look for lows to range from the lower to
middle 40s.  Then on Wednesday afternoon, look for highs to again
top out in the 70s under mostly sunny skies. /19/

Wednesday night into early next week...The period begins
seasonably warm and dry. Highs in the 70s and lows in the upper
40s to lower 50s through Saturday as surface high pressure to our
east slowly brings increases in moisture and temperature. The
humidity and warmth will increase a bit each day up and until our
next weather maker by weekend.

By late Friday evening, a front approaches from the north. Without a
well defined and nearby upper feature to strongly force the front,
some guidance disagreement exists on when the boundary will push
through and how strong it might be. The general consensus is that
frontal passage will be Sunday into early Monday morning when a more
pronounced upper shortwave approaches, but there's some smaller
chance that the front could approach as early as Saturday. A band of
showers will likely coincide with the front and most precipitation
will be light. Total accumulations will likely vary mostly from
northwest to southeast. Areas in the Delta, where the boundary may
stall from Friday into Sunday, could see 0.5-1" of rain while
areas east of I-55 may see less than 0.25".

Heading into next week, a brief cool down with drier air is
expected. Lows by Monday morning will likely be down into the 40s.
This cooler period is likely to be short lived as weak southerly
flow will begin to moderate temperatures and increase moisture once
again. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       42  72  50  74 /   0   0   0   0
Meridian      40  71  48  73 /   0   0   0   0
Vicksburg     42  74  51  75 /   0   0   0   0
Hattiesburg   41  72  48  74 /   0   0   0   0
Natchez       42  72  51  74 /   0   0   0   0
Greenville    45  73  49  74 /   0   0   0   0
Greenwood     45  72  50  73 /   0   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

07
Hazardous weather outlook, Nov 30, 2:10 PM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
210 PM CST Tue Nov 30 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
210 PM CST Tue Nov 30 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Warren

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated Severe Drought (D2) conditions across Warren County during the month of December. Rainfall across the county was generally less than 50 percent of normal, and temperatures averaged around 10 degrees above normal through the month. The combination of warm and dry weather resulted in depleted soil moisture conditions and reduced flows on local streams. Impacts to agriculture were minimal during the month, but reduced short subsoil moisture conditions would be a problem headed into spring planting season if conditions did not improve.

Drought, Issaquena

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Issaquena forecast zone
Reported by
Drought Monitor
Coordinates
32.741, -90.989 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated Severe Drought (D2) conditions across Issaquena County during the month of December. Rainfall across the county was generally less than 50 percent of normal, and temperatures averaged around 10 degrees above normal through the month. The combination of warm and dry weather resulted in depleted soil moisture conditions and reduced flows on local streams. Impacts to agriculture were minimal during the month, but reduced short subsoil moisture conditions would be a problem headed into spring planting season if conditions did not improve.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993083, 993084.